Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 58, NWS JSJ

November 15, 2009

NWS JSJ issued this flash flood warning at Nov 15, 2009, 12:20 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2009, 12:20 PM CST (18:20 UTC)
Expired
Nov 15, 2009, 3:02 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 25 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151820
FFWSJU
PRC061-127-152115-
/O.NEW.TJSJ.FF.W.0058.091115T1820Z-091115T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
220 PM AST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     GUAYNABO
     SAN JUAN

* UNTIL 515 PM AST

* AT 217 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WITH VERY HEAVY RAIN OVER THE SOUTHERN SECTIONS OF  
  SAN JUAN SPECIFICALLY RIO PIEDRAS. 

A USGS RIVER GAGE AT THE RIO PIEDRAS RIVER AT RIO PIEDRAS INDICATED 
THE RIVER AT 10.56 FEET AND RISING RAPIDLY AND FLOOD STAGE IS 11 
FEET. ANY ADDITIONAL RAINFALL WILL BRING THE RIVER QUICKLY ABOVE 
FLOOD STAGE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 1836 6613 1836 6603 1832 6603 1831 6612

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
3 follow-up statements
000 
WGCA72 TJSJ 151849
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST SUN NOV 15 2009

PRC061-127-152115-
/O.CON.TJSJ.FF.W.0058.000000T0000Z-091115T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
249 PM AST SUN NOV 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM AST FOR SAN
JUAN AND GUAYNABO MUNICIPALITIES...

AT 245 PM AST...RIVER GAGES ON THE RIO PIEDRAS INDICATE MAJOR 
FLOODING IS NOW OCCURRING OVER UPPER PORTIONS OF THE RIVER...NEAR 
MONTEHIEDRA. THESE WATERS WILL CREATE MODERATE TO MAJOR FLOODING 
DOWNSTREAM...IN LOW LYING URBAN AREAS OF RIO PIEDRAS. IF YOU ARE 
NEAR THIS RIVER...MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO 
CROSS A FLOODED ROADWAY.

&&

LAT...LON 1836 6613 1836 6603 1832 6603 1831 6612

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 151913
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
313 PM AST SUN NOV 15 2009

PRC061-127-152115-
/O.CON.TJSJ.FF.W.0058.000000T0000Z-091115T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
313 PM AST SUN NOV 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM AST FOR SAN
JUAN AND GUAYNABO MUNICIPALITIES...

AT 308 PM AST...RIVER GAGES INDICATE MAJOR FLOODING CURRENTLY 
OCCURRING ON THE RIO PIEDRAS HAS REACH RECORD FLOOD LEVELS.

AT 3:00 PM AST... THE RIO PIEDRAS AT SENORIAL IN THE CUPEY 
AREA...REGISTERED 16.62 FEET. THIS BREAKS THE PREVIOUS RECORD LEVEL 
OF 16.06 FEET ON AUGUST 24...1988. ALSO OF NOTE...HURRICANE GEORGES 
OF 1999 PRODUCED 15.28 FEET AT THIS SAME LOCATION. SEVERAL REPORTS 
OF MAJOR FLOODING HAVE BEEN RECEIVED BY THE NWS.

THIS SITUATION SHOULD BE TAKEN VERY SERIOUSLY. MOVE AWAY FROM FLOOD 
WATERS IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY UNDER 
ANY CIRCUMSTANCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1836 6613 1836 6603 1832 6603 1831 6612

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 152102
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
502 PM AST SUN NOV 15 2009

PRC061-127-152109-
/O.CAN.TJSJ.FF.W.0058.000000T0000Z-091115T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
502 PM AST SUN NOV 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAN JUAN AND
GUAYNABO MUNICIPALITIES...

AT 5:00 PM AST...A USGS RIVER GAGE AT RIO PIEDRAS INDICATED THAT THE 
RIVER HAS FALLEN BELOW FLOOD STAGE. NO ADDITIONAL RAINFALL IS 
EXPECTED.

LAT...LON 1836 6613 1836 6603 1832 6603 1831 6612

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 7:54 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 15, 7:54 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
954 AM AST SUN NOV 15 2009

.UPDATE...SATELLITE IMAGERY SHOWING TAIL END OF FRONTAL BOUNDARY
PUSHING INTO FORECAST AREA DURING THE OVERNIGHT...WITH AREAS OF
DEEP CONVECTION OVER THE NORTHWESTERN EXTREME OF THE FORECAST
AREA...AND ALSO OVER THE CARIBBEAN PASSAGE WATERS BETWEEN PR AND
THE USVI. MORNING SOUNDING SHOWED SWLY FLOW FROM THE SURFACE ALL
THE WAY UP TO 500 MB...SHOWING DEEP LOW PRESSURE REMAINS STACKED
OVER THE OPEN ATLANTIC NORTH OF THE REGION. FOR TODAY EXPECTING TS
ACTIVITY TO CONTINUE OVER THE PASSAGE WATERS AND NEAR THE
USVI...WITH AFTERNOON CONVERGENCE OVER THE NORTHERN COAST OF
PUERTO RICO. FLOW WILL BE NEARLY ZERO AT THE LOW LEVELS...WITH
SEA BREEZE LIKELY PROVIDING MOST OF THE DIRECTIONAL COMPONENT.
THIS COULD RESULT IN CONVECTION PLACED OVER THE INTERIOR
MOUNTAINS...WITH ERRATIC SWLY FLOW AFTER DEVELOPMENT. LOW LEVEL
CAP HAS BEEN COMPLETELY WIPED OUT...AND WITH AMPLE HEATING THIS
MORNING...EXPECTING AN ACTIVE ROUND OF CONVECTION AND DECENT
THREAT OF HEAVY RAINFALL THIS AFTERNOON.

&&

.AVIATION...A VCSH OR VCTS WILL BE LIKELY OVR AND AROUND
TJSJ AND TJBQ BTWN 117-21Z. OTHERWISE VFR CONDITIONS EXPECTED TO
PREVAIL AT ALL SITES DURING THE DAY. A LIGHT SE LOW LVL FLOW WILL
PREVAIL ACROSS THE FLYING AREA AND MAY SEE SOME VA GAS EMISSIONS
AND STEAM FROM THE MONTSERRAT VOLCANO EN ROUTE BTWN TRPG AND TKPK
DURING AFTERNOON HOURS. ASH CONCENTRATIONS SHOULD BE MINIMAL.

&&

.PREV DISCUSSION... /ISSUED 514 AM AST SUN NOV 15 2009/

SYNOPSIS...LOW PRESSURE CENTER ACROSS THE NORTHWESTERN ATLANTIC
THIS MORNING...WILL MOVE SLOWLY SOUTHEAST APPROACHING TO THE LOCAL
ISLANDS...WHILE WEAKENING DURING THE NEXT FEW DAYS. THE ASSOCIATED
SURFACE TROUGH HAS BECOME DIFFUSE AND WILL MOVE ACROSS THE LOCAL
ISLANDS MONDAY AND TUESDAY.

DISCUSSION...ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT
ACROSS THE LOCAL ISLANDS BY THE PREVAILING SOUTHWESTERLY WIND FLOW.
THIS MOISTURE WILL INDUCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN AND EASTERN
SECTIONS OF PUERTO RICO AS WELL AS ACROSS VIEQUES...CULEBRA AND THE
U.S. VIRGIN ISLANDS THIS MORNING...AND ACROSS INTERIOR AND
NORTHWESTERN PUERTO RICO THIS AFTERNOON. THE PREVAILING
SOUTHEASTERLY WIND FLOW WILL CONTINUE TO PROMOTE HIGHER THAN NORMAL
TEMPERATURES ALONG THE NORTHERN COASTAL MUNICIPALITIES OF PUERTO
RICO...INCLUDING THE SAN JUAN METROPOLITAN AREA THIS AFTERNOON.

THE LOW PRESSURE CENTER ACROSS THE NORTHWESTERN ATLANTIC THIS
MORNING...WILL MOVE SOUTHEASTWARD AND WEAKENING OVER THE NEXT FEW
DAYS. AN UPPER LEVEL TROUGH EXTENDS FROM THE UPPER LOW SOUTHWARD
ACROSS PUERTO RICO AND THEN WEST SOUTHWESTWARD ACROSS THE CENTRAL
CARIBBEAN THIS MORNING. THIS FEATURE WILL CONTINUE TO PRODUCE
ABUNDANT MOISTURE ACROSS THE REGION TODAY AND TONIGHT.

A WEAK AND DIFFUSE SURFACE TROUGH ACROSS HISPANIOLA WILL BE PUSHED
FURTHER SOUTHEAST ACROSS THE LOCAL ATLANTIC WATERS MONDAY AND
TUESDAY...AS A STRONG HIGH PRESSURE BUILDS ACROSS THE WESTERN
ATLANTIC. LIMITED CLOUDS OR CONVECTION IS ASSOCIATED WITH THIS
TROUGH AT THIS TIME.

BOTH THE NAM AND GFS COMPUTER MODELS...INDICATED THAT LOW LEVEL
MOISTURE WILL CONTINUE TO MOVE ACROSS THE REGION TODAY AND TONIGHT
WITH GFS LAYER PW VALUES OF AROUND 2.0 INCHES. THESE VALUES WILL
DECREASE BY MONDAY TO AROUND 1.75 INCHES AND WILL DECREASE FURTHER
BY TUESDAY TO AROUND 1.5 INCHES. LOW LEVEL WINDS WILL CONTINUE
FROM THE SE DIRECTION THROUGH THE MOST PART OF THE WEEK. A NEW
NORTH SWELL SURGE HAS REACHED THE NORTHERN EXPOSED COASTLINES OF
THE LOCAL ISLANDS...BUT AT THIS MOMENT...NOT HIGH SURF ADVISORY
CRITERIA IS EXPECTED.

AVIATION...A PASSING SHRA AND ISOLD TSRA WILL BRING BRIEF MVFR
CONDS TO TISX...TIST...TUPJ AND SURROUNDING WATERS AS WELL AS VCNTY
OF TNCM AND TKPK AT LEAST UNTIL 15/12Z. PREVAILING VFR WILL HOWEVER
PREVAIL ACROSS THE REMAINDER OF THE TAF SITES THROUGH 15/14Z. A
LIGHT SE LOW LVL FLOW WILL PREVAIL ACROSS THE FLYING AREA AND MAY
SEE SOME VA GAS EMISSIONS AND STEAM FROM THE MONTSERRAT VOLCANO
ENROUTE BTWN TRPG... TKPK AND TISX DURNG LATE MORNING AND AFTERNOON
HOURS. IN ADDITION... A VCSH OR VCTS WILL BE LIKELY OVR AND AROUND
TJSJ AND TJBQ BTWN 15/18-22Z. OTHERWISE VFR CONDITIONS EXPECTED TO
PREVAIL AT ALL SITES DURING THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  75  86  73 /  30  20  40  40
STT  86  77  84  76 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/64
Hazardous weather outlook, Nov 15, 4:02 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
602 AM AST SUN NOV 15 2009

AMZ710>745-PRZ001>013-161015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
602 AM AST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-161015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
602 AM AST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 15, 11:38 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
138 PM AST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
11/15/2009                   GUAYNABO           PR   NWS EMPLOYEE

            FLASH FLOODING REPORTED BY NWS PERSONNEL NEAR THE
            MARTINEZ NADAL IN LOWER GUAYNABO

&&

ABTAHI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 11:07 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 15, 11:38 AM CSTFlash Flood WarningJSJ5 hr
Nov 15, 11:42 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 15, 1:02 PM CSTAreal Flood AdvisoryJSJ78 min
Nov 15, 1:45 PM CSTFlash Flood WarningJSJ82 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.